Alert archive / Oregon / Gale Watches in 2023

Gale Watch 21, NWS Medford, OR

June 12, 2023

NWS Medford, OR issued this gale watch at Jun 12, 2023, 2:21 PM PDT. It took effect at Jun 13, 2023, 2:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 12, 2023, 2:21 PM PDT (21:21 UTC)
In effect from
Jun 13, 2023, 2:00 PM PDT
Expired
Jun 13, 2023, 2:18 AM PDT
In force
Issued by
NWS Medford, OR

The text

As transmitted.

935 
WHUS76 KMFR 122121
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
221 PM PDT Mon Jun 12 2023

PZZ356-376-131030-
/O.EXT.KMFR.SC.Y.0062.000000T0000Z-230616T0600Z/
/O.NEW.KMFR.GL.A.0021.230613T2100Z-230616T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
221 PM PDT Mon Jun 12 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THURSDAY...
...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH THURSDAY
EVENING...

* WHAT...For the Small Craft Advisory, north winds 15 to 25 kt
  with gusts up to 35 kt and steep seas 7 to 9 ft. For the Gale
  Watch, north winds 25 to 35 kt with gusts up to 50 kt and steep
  to very steep seas 8 to 12 ft.

* WHERE...The strongest winds and steepest seas will be beyond 2
  NM from shore and south of Nesika Beach. 

* WHEN...For the Small Craft Advisory, until 11 PM PDT Thursday. 
  For the Gale Watch, from Tuesday afternoon through Thursday 
  evening.

* IMPACTS...Strong winds and steep to very steep seas could 
  capsize or damage vessels. Low visibility conditions are 
  possible.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid strong winds and
very steep seas. Remain in port, seek safe harbor, alter course,
and/or secure the vessel for severe conditions.

&&

$$

PZZ350-370-131030-
/O.EXT.KMFR.SC.Y.0062.000000T0000Z-230616T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
221 PM PDT Mon Jun 12 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THURSDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and steep
  wind-driven seas at 6 to 8 ft.

* WHERE...All areas, but the strongest winds and steepest seas
  will be south of Cape Arago and beyond 2 nm from shore.

* WHEN...Until 11 PM PDT Thursday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
695 
WHUS76 KMFR 130918
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
218 AM PDT Tue Jun 13 2023

PZZ356-376-132230-
/O.EXT.KMFR.SC.Y.0062.000000T0000Z-230616T1500Z/
/O.UPG.KMFR.GL.A.0021.230613T2100Z-230616T0600Z/
/O.NEW.KMFR.GL.W.0023.230613T2100Z-230616T1500Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
218 AM PDT Tue Jun 13 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM PDT FRIDAY...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 AM PDT
FRIDAY...

* WHAT...For the Small Craft Advisory, north winds 20 to 30 kt
  with occasional gusts up to 35 kt and seas 7 to 12 ft at 8
  seconds. For the Gale Warning, north winds 25 to 35 kt with 
  gusts up to 45 kt and seas 7 to 12 ft at 8 seconds expected.

* WHERE...For the Small craft advisory all waters until this
  afternoon, and withing 2 NM after. For the gale warning south of
  Nesika Beach and beyond 2 NM of shore.

* WHEN...For the Small Craft Advisory, until 8 AM PDT Friday. 
  For the Gale Warning, from 2 PM this afternoon to 8 AM PDT 
  Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-132230-
/O.EXT.KMFR.SC.Y.0062.000000T0000Z-230616T1500Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
218 AM PDT Tue Jun 13 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM PDT FRIDAY...

* WHAT...North winds 15 to 20 kt with gusts up to 30 kt and 
  steep wind-driven seas at 6 to 8 ft.

* WHERE...All areas, but the strongest winds and steepest seas 
  will be south of Cape Arago and beyond 2 nm from shore.

* WHEN...Until 8 AM PDT Friday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Jun 12, 10:35 AM PDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 12, 10:35 AM PDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1035 AM PDT Mon Jun 12 2023

Updated AVIATION Section

.UPDATE (1035 AM PDT Monday, June 12, 2023)...

Discussion...

For the morning update, there isn't much to change at this point,
and the forecast is on track for thunderstorms later this
afternoon. There is evidence of a stable layer over the coast,
and we can see via satellite the marine layer has pushed into
some of the coastal valley areas. Satellite trends over the last
hour are showing this marine layer eroding inland and retreating
back to the sea. This may be the one area we could update this
morning, as the marine layer may not make it as far inland as
previously thought, so sky cover will likely be updated here
shortly. The forecast area will essentially be between the
marine/stable layer to the west, and the potentially more unstable
airmass to the east. Satellite also shows some agitated cumulus
which is indicative of at least some early midlevel instability.
The eastern zones will be favored today for showers and
thunderstorms with the main threat being lightning. This falls in
line with the current forecast hazards, and there is no need for
any notable changes at this time.

Guerrero

AVIATION...12/18Z TAFs...IFR/LIFR marine stratus/fog will
continue along most of the coast and the marine waters into early
this afternoon, with the exception of a small area of clear (VFR)
around and just south of Port Orford. Stratus will peel back to the
beaches this afternoon, so brief VFR is possible at North Bend. But,
stratus/fog will return to the coast this evening and persist
overnight into Tuesday morning.

Inland, VFR will prevail today. We expect isolated showers and
thunderstorms to develop this afternoon/evening. These will mostly
be in NorCal and over the East Side (near or just east of Klamath
Falls), but also perhaps near the Cascades. Areas that receive a
thunderstorm could experience gusty winds with minor turbulence and
brief MVFR ceilings. -Spilde

MARINE...

North winds and steep north seas will gradually subside into today.
Even so, conditions will remain hazardous with very steep seas today
and small craft conditions lingering into tonight. After a brief
break in conditions early Tuesday, the thermal trough will re-
establish around Wednesday and bring moderate to strong north
winds again Tuesday afternoon through Friday. Strongest winds and
steepest seas will be south of Cape Blanco, where there is the
potential for gales.

-Hermansen/Smith

&&

.PREV DISCUSSION... /Issued 229 AM PDT Mon Jun 12 2023/

DISCUSSION...Showers were slow to dissipate overnight, and by
that I mean, some showers still persist over Modoc and Lake
county early this morning as moisture continues to wrap around a
large closed low to our south. More showers and a few
thunderstorms will develop again this afternoon, although
activity should be diminished and the focus farther to the
southeast due to the eastward movement of that closed low.

Meanwhile, the thermal trough has weakened slightly, and fog and
low clouds have developed or spread into all of the coastal
waters and pushed inland into the coast and the coastal valleys.

The southern low will push farther to the east today and tomorrow,
while a southwest to northeast oriented ridge nudges into the
Pacific Northwest. The ridge then stays in control for much of the
week, keeping the area dry and slightly warmer than normal until
late Friday or Saturday as it cuts off the monsoonal flow. A
trough will pass by to our north mid- week, and although it will
act to flatten the ridge a bit over our area, any associated
moisture will remain well to the north. However, we can expect a
stronger marine layer push Wedensday morning, along with some
breezier winds and perhaps some increased mid to upper level
clouds as well.

After the passage of the midweek trough, the lingering trough over
southern California weakens further, allowing ridging to control
most of the West Coast by late in the week. The model suites are
starting to converge on a solution that now brings a larger scale
trough into the region from the northwest early this weekend,
with a closed low taking up station over the Pacific Northwest by
late weekend and early next week. There are model differences in
strength and timing of this low, but the majority of ensemble
model solutions suggest that once again we'll be to the south of
the frontal precipitation, though there are a few that suggest we
could see a little rain in the northwest portions of the region.
While there's little confidence in precipitation, there's much
better confidence that temperatures will again cool towards
seasonably average temperatures as the cooler air mass moves in
from the northwest. -BPN

AVIATION...12/12Z TAFs...IFR/LIFR marine stratus/fog will affect
the marine waters offshore and the coast especially from Cape
Blanco northward this morning. Patchy MVFR stratus could develop
around Roseburg early this morning before 17Z; otherwise, VFR will
prevail through Monday evening.

Elsewhere inland, VFR will prevail. We expect another round of
isolated showers and thunderstorms Monday afternoon/evening. Again,
these will mostly be in NorCal and over the East Side (near or just
east of Klamath Falls), but also perhaps near the Cascades.

Areas that have isolated thunderstorms could experience gusty winds
with minor turbulence and brief MVFR ceilings.

Stratus will continue to impact the coast Monday night.

-Spilde/Hermansen

MARINE...Updated 215 AM PDT Monday, June 12, 2023...

The thermal trough will weaken today with north winds and steep
north seas gradually subsiding. Even so, conditions will remain
hazardous with very steep seas today and then small craft conditions
will linger into tonight. While a brief break in conditions is
expected during the early hours of Tuesday, the thermal trough will
re-establish bringing moderate to strong north winds again Tuesday
afternoon through Friday. Strongest winds and steepest seas will be
south of Cape Blanco, where there is the potential for gales.

-Spilde/Hermansen

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.

PACIFIC COASTAL WATERS...Small Craft Advisory until 5 AM PDT Tuesday
     for PZZ350-356-370-376.

Hazardous Seas Warning until 11 AM PDT this morning for PZZ356-
     370-376.

&&

Nearby

Gale Watches in Oregon, 2023Every gale watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.